Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2004, 1:38 PM CDT for Harris County, Waller County, Washington County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 1:38 PM CDT (18:38 UTC)
- Expired
- May 13, 2004, 3:30 PM CDT
- In force
- 112 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Harris County, TX, Waller County, TX, Washington County, TX
The radar
The Houston radar (KHGX), 101 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 131838
FFWHOU
TXC201-473-477-132030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
138 PM CDT THU MAY 13 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN SOUTHEAST TEXAS
WALLER COUNTY IN SOUTHEAST TEXAS
HARRIS COUNTY IN SOUTHEAST TEXAS
* UNTIL 330 PM CDT
* AT 135 PM CDT...TRAINED WEATHER SPOTTERS HAVE BEGUN TO REPORT
STREET FLOODING NORTH OF THE HOUSTON AREA AND IN AND AROUND
KINGWOOD. RAINFALL RATES AS HIGH AS 2 INCHES PER HOUR WILL LIKELY
LEAD TO SOME FLOODING.
* FLOODING IS EXPECTED IN OR NEAR...
HOOKS AIRPORT...BUSH-INTERCONTINENTAL AIRPORT...WALLER...TOMBALL
BRENHAM...CHAPPELL HILL...MONAVILLE...PRAIRIE VIEW...HOUSTON
DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD
A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3014 9512 3000 9529 3014 9555 3007 9580
3015 9587 3019 9587 3024 9617 3040 9620
3030 9661 3013 9665 3015 9619 2981 9605
2976 9496
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 10:45 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 13, 10:45 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1045 AM CDT THU MAY 13 2004 .DISCUSSION... HAVE SENT ANOTHER UPDATE TO INCLUDE A FLOOD WATCH FOR ALL SOUTHEAST TEXAS ZONES. SOME AREAS IN THE NORTHERN ZONES HAVE ALREADY SEEN 3 TO 4 INCHES OF RAIN...AND MORE IS ON THE WAY. THE REST OF THE AREA HAS SEEN HEAVY RAINS THE PAST COUPLE OF DAYS...SO FLOODING IS A GOOD BET IN THE REMAINDER OF SOUTHEAST TEXAS LATER THIS AFTERNOON AND TONIGHT. 46/43/42 && .PREV DISCUSSION... UPDATE ALREADY SENT TO THE ZONES TO ACCOUNT FOR THE TORNADO WATCH IN EFFECT UNTIL 2 PM. WE ARE CONTEMPLATING A FLOOD WATCH FOR SOUTHEAST TEXAS...BUT WILL WAIT TIL LATER THIS MORNING TO ADDRESS THAT. && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR AUSTIN...BRAZOS...BURLESON...GRIMES...LIBERTY ...MADISON...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER ...WALLER...AND WASHINGTON COUNTIES TIL 2 PM. FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL MIDNIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS. &&
Hazardous weather outlook, May 13, 8:49 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 849 AM CDT THU MAY 13 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 849 AM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT UNTIL 2 PM... .DAY ONE...TODAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO LINGER OVER NORTHERN PORTIONS OF THE AREA THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND VERY HEAVY RAINS. THESE STORMS WILL INTERACT WITH THE LOW TO MID LEVEL WINDS AND HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOES THROUGH AT LEAST EARLY AFTERNOON. LATER THIS AFTERNOON...ADDITIONAL STORM DEVELOPMENT IS FORECAST AS AN UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST AND INTERACTS WITH THE WARM MOIST AND UNCAPPED AIRMASS ALREADY IN PLACE. DAYTIME HEATING AND THE MOVEMENT OF THE SEABREEZE INLAND WILL ALSO CONTRIBUTE TO THE THREAT OF SEVERE STORMS THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAINS ARE ALSO POSSIBLE AREAWIDE THIS AFTERNOON. SOME LOCATIONS IN SOUTHEAST TEXAS HAVE ALREADY RECEIVED LARGE AMOUNTS OF RAIN FROM LAST NIGHT TO THE LAST COUPLE OF DAYS. RESIDENTS OF POLK...BURLESON... BRAZOS...COLORADO...JACKSON...MATAGORDA AND WHARTON COUNTIES HAVE BEEN THE HARDEST HIT THUS FAR. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH WITH LOCALIZED AMOUNTS OF 3 TO 6 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY RAINS. THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT BY NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 13, 8:40 AM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 840 AM CDT THU MAY 13 2004 TXZ164-176>179-195>200-211-212-131900- AUSTIN-BRAZOS-BURLESON-GRIMES-LIBERTY-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- 840 AM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT THROUGH 2 PM FOR THE NORTHERN HALF OF SOUTHEAST TEXAS... A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND NORTH OF I-10 THROUGH 2 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...BURLESON...BRAZOS...GRIMES...MADISON...WASHINGTON...AUSTIN... TRINITY...WALKER...WALLER...LIBERTY...MONTGOMERY...TRINITY AND SAN JACINTO. THE HOUSTON METROPOLITAN AREA IS NOT INCLUDED IN THE WATCH AT THIS TIME. NUMEROUS THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE COAST LATER THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...WIND DAMAGE AND FLOODING RAINS.
Special weather statement, May 13, 12:21 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1221 PM CDT THU MAY 13 2004 GMZ330-335-350-355-TXZ178-179-197-199-200-210>214-226-227-235>238- 132200- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY- HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK- SAN JACINTO-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 1221 PM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT THROUGH 5 PM FOR THE SOUTHERN HALF OF SOUTHEAST TEXAS... A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND SOUTH OF I-10 THROUGH 5 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND... GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...MONTGOMERY... POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON. THE HOUSTON METROPOLITAN AREA IS INCLUDED IN THE WATCH. NUMEROUS THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE COAST THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...WIND DAMAGE AND FLOODING RAINS. TXZ164-176-177-195-196-198-132200- BRAZOS-BURLESON-GRIMES-MADISON-TRINITY-WALKER- 1221 PM CDT THU MAY 13 2004 ...TORNADO WATCH HAS BEEN CANCELLED... THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR THIS AREA HAS BEEN CANCELLED. THE SEVERE THUNDERSTORMS HAVE MOVED SOUTH...AND ARE NO LONGER A SEVERE THREAT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:19 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 26 min |
| May 13, 5:37 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 38 min |
| May 13, 6:00 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Walker | 45 min |
| May 13, 6:08 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 37 min |
| May 13, 6:19 AM CDT | Tornado Warning | HGX | Brazos, Burleson | 26 min |
| May 13, 6:30 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 2 hr |
| May 13, 6:57 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 48 min |
| May 13, 8:01 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 44 min |
| May 13, 8:04 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 41 min |
| May 13, 9:14 AM CDT | Tornado Warning | HGX | Brazos | 46 min |
| May 13, 9:25 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 65 min |
| May 13, 9:52 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 2 hr |
| May 13, 10:12 AM CDT | Severe Thunderstorm Warning | HGX | Houston | 48 min |
| May 13, 10:30 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 30 min |
| May 13, 10:44 AM CDT | Severe Thunderstorm Warning | HGX | Walker | 61 min |
| May 13, 10:51 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Madison | 54 min |
| May 13, 11:12 AM CDT | Flash Flood Warning | HGX | Trinity | 2 hr |
| May 13, 11:22 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 53 min |
| May 13, 11:32 AM CDT | Flash Flood Warning | HGX | Grimes, Houston, Polk, San Jacinto, Walker | 3 hr |
| May 13, 11:39 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 66 min |
| May 13, 11:54 AM CDT | Tornado Warning | HGX | Montgomery | 66 min |
| May 13, 11:56 AM CDT | Tornado Warning | HGX | Montgomery | 64 min |
| May 13, 11:58 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 3 hr |
| May 13, 12:13 PM CDT | Flash Flood Warning | HGX | Montgomery | 2 hr |
| May 13, 12:22 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 68 min |
| May 13, 12:40 PM CDT | Tornado Warning | HGX | Harris, Liberty | 65 min |
| May 13, 1:15 PM CDT | Flash Flood Warning | HGX | Trinity | 75 min |
| May 13, 1:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 1:45 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 60 min |
| May 13, 2:30 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more | 2 hr |
| May 13, 3:38 PM CDT | Severe Thunderstorm Warning | HGX | Colorado | 67 min |
| May 13, 3:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 4:33 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more | 3 hr |
| May 13, 4:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 4:52 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Waller | 38 min |
| May 13, 4:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 5:02 PM CDT | Special Marine Warning | HGX | 118 min | |
| May 13, 5:04 PM CDT | Flash Flood Warning | HGX | Jackson | 2 hr |
| May 13, 5:07 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 53 min |
| May 13, 6:20 PM CDT | Special Marine Warning | HGX | 115 min | |
| May 13, 6:35 PM CDT | Flash Flood Warning | HGX | Jackson, Matagorda, Wharton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.